Question 9 from the first paper of 2014 is the only past paper SAQ to ask about paracetamol toxicity directly. This topic's representation in the exam in disproportionate to its prevalence in practice. It certainly comes up more often if one works in a "liver unit", but its appearance in ICUs elsewhere is sufficiently common that it should warrant more of a discussion.
Conditions which predispose one to paracetamol toxicity
- Phenytoin use
- Carbamazepine use
Depleted glutathione stores
- Eating disorders
- Prolonged starvation
- Cystic fibrosis
Mechanism of paracetamol toxicity
Question 9 from the first paper of 2014 asked "how paracetamol causes liver dysfunction". The most satisfying answer is probably found in the 2003 article by James et al, "Acetaminophen-induced hepatotoxicity." It was used as the source for the diagram below.
In wordy form, as befitting a college SAQ answer:
- Most paracetamol is metabolised by glucouronidation and sulfation
- Some (~5%) is metabolised by CYP2E1
- In the course of this, superoxide and NAPQI are generated
- In the presence of ample glutathione, NAPQI is rapidly detoxified by conjugation
- In the presence of massive overdose, glutathione is rapidly depleted
- As NAPQI levels increase, it binds covalently to numerous proteins, causing toxicity
- Of particular interest is the uncoupling of oxidative phosphorylation, which results in a failure of ATP synthesis, lactic acidosis, and the release of ionised calcium from mitochondrial stores
- The consequence of this is hepatocellular apoptosis and necrosis.
This is where N-acetylcysteine comes in.
- NAC is converted to glutathione, replenishing the reserves.
- Cysteine, the midproduct of metabolism, also supplies ample sulfate for the sulfation of paracetamol (so less of it goes down the toxic MEOS pathway).
- There are also theoretical antioxidant benefits.
Thankfully, in truly massive overdose, very little paracetamol is absorbed initially, so by the time the rest of the drug ends up in the circulation there should be enough NAC around to prevent acute liver failure.
There is a recommended dosage schedule for N-acetylcysteine:
- 150mg/kg in the first hour
- 50mg/kg in the next 4 hours
- 100mg/kg in the next 16 hours
Apparently, even if it is administered very late after an overdose, NAC may still have some benefit. Proper liver failure does not become established until after 48-72 hours.
In situations where one is unsure whether or not to treat the overdose, and the overdose has occurred less than 24 hours ago, one may use the Prescott nomogram which can help identify the patients who need to be treated.
But, when in doubt, Oh's manual recommends to treat anyway.
Its very hard to kill a person with N-acetylcysteine.